MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH OUTER SHEATH, 8.5 MM / 26 FR., 2 STOPCOCKS, ROTATABLE; HYSTEROSCOPE (AND ACCESSORIES)

OLYMPUS WINTER & IBE GMBH OUTER SHEATH, 8.5 MM / 26 FR., 2 STOPCOCKS, ROTATABLE; HYSTEROSCOPE (AND ACCESSORIES)
Model Number A42021A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Ecchymosis (1818); Hemorrhage/Blood Loss/Bleeding (1888); Laceration(s) (1946); Rupture (2208); Unspecified Gastrointestinal Problem (4491)
Date of Event 06/15/2023
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported that at the end of endoscopic surgery for transurethral resection for prostatic adenoma (weighing around 50 gm) a violent intravesical explosion of a probable gaseous nature occurred during the use of clot current.The procedure was immediately stopped, and exploratory laparotomy was required, revealed endo peritoneal laceration of the bladder.Reportedly, the bladder was completely ruptured with bleeding and intravesical displacement of intestinal loops with some ecchymosis.As such, complex exploratory surgery was performed to repair the bladder.Post surgery, the patient was transferred to the intensive care unit for further care.Upon follow-up no additional information could be received regarding the patient's current condition.There was 6 devices involved in this event reported under the following patient identifiers: related patient identifier # (b)(6), hf unit "esg-400", model- a42021a, serial # (b)(6).Related patient identifier # (b)(6), outer sheath, 8.5 mm / 26 fr., 2 stopcocks, rotatable, model- wa2t430a, serial #(b)(6) (this report).Related patient identifier # (b)(6), telescope "oes elite", 4 mm, 30°, hd, autoclavable, model- wa2t430a serial # (b)(6).Related patient identifier # (b)(6), resection sheath, 8 mm, for 8.5 mm/26 fr.Outer sheath, abs, model- a42011a, serial # unknown.Related patient identifier # (b)(6), working element, passive, for resection in saline, model- wa22367a, serial # unknown.Related patient identifier # (b)(6), hf-resection electrode, loop, 24 fr., 0.2 wire, medium, 30°, sterile, single use, 12 pcs., for turis model- wa22306d, serial #(b)(6).
 
Additional Manufacturer Narrative
The device referenced in this report was not returned to olympus for evaluation.The root cause cannot be determined at this time.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and correction to the initial with information inadvertently left out.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is possible the suggested event occurred due to a procedural complication during the surgery.During resection, cutting and coagulation, a detonable mixture of gaseous hydrogen (h2) and oxygen (o2) ¿ also called oxyhydrogen ¿ is formed by the thermal decomposition of the irrigation fluid.Activating the high frequency current while flammable gases are present may cause the gases to ignite or explode.This can result in bladder perforation or puncture, exogenous burnings, or other injury.However, the root cause of the suggested event could not be determined.Olympus will continue to monitor field performance for this device.

Brand Name
OUTER SHEATH, 8.5 MM / 26 FR., 2 STOPCOCKS, ROTATABLE
Common Device Name
HYSTEROSCOPE (AND ACCESSORIES)
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg, hamburg 22045
GM  22045
Manufacturer (Section G)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17313109
Report Number9610773-2023-01861
Device Sequence Number6187925
Product Code HIH
UDI-Device Identifier04042761023665
UDI-Public04042761023665
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K897003
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/02/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberA42021A
Device Catalogue NumberA42021A
Device Lot Number21311-0005
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/17/2023
Supplement Date Received by Manufacturer09/29/2023
Initial Report FDA Received Date07/12/2023
Supplement Report FDA Received Date10/02/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/19/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HF UNIT "ESG-400" WB91051W, SN (B)(6).; HF-RESECTIONELECTRODE MODEL WA22306D, SN (B)(6).; RESECTION SHEATH, MODEL A42011A SN- UNK.; TELESCOPE "OES ELITE¿, MODEL WA42021A, SN (B)(6).; WORKING ELEMENT, MODEL WA22367A SN UNK.
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age74 YR
Patient SexMale